Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Oct 7, 2021, 6:11 PM CDT for Benton County, Linn County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2021, 6:11 PM CDT (23:11 UTC)
- Expired
- Oct 7, 2021, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.00 in
- Wind
- 30
Counties Benton County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WWUS83 KDVN 072311
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT Thu Oct 7 2021
IAZ051>053-080000-
Linn IA-Benton IA-Jones IA-
611 PM CDT Thu Oct 7 2021
...Slow moving showers with heavy rain will impact portions of
southeastern Benton, west central Jones and central Linn Counties
through 700 PM CDT...
At 606 PM CDT, Doppler radar was tracking slow moving rain showers
producing heavy rain along a line extending from near Van Horne to
Palo, Hiawatha, Marion and Springville. These showers were nearly
stationary.
HAZARD...Heavy rainfall of 1 to 2 inches. Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor flooding of rural and urban creeks, urban areas,
streams and low lying areas.
Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Robins, Atkins, Springville, Palo,
Shellsburg, Newhall, Van Horne, Bertram, Whittier, Toddville, Viola,
Matsell Bridge Natural Area, Pleasant Creek State Recreation Area,
Squaw Creek Park, Marion Airport, Paralta and Morgan Creek Park.
This includes Interstate 380 between mile markers 18 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these stationary showers and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4195 9210 4210 9208 4215 9136 4195 9137
TIME...MOT...LOC 2306Z 245DEG 3KT 4204 9180
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
McClureWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 7, 2:40 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 7, 2:40 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 240 PM CDT Thu Oct 7 2021 .SYNOPSIS... Issued at 238 PM CDT Thu Oct 7 2021 An upper level low continues to spin just to our south in eastern Missouri and southwest Illinois, which was providing a mainly gloomy day to much of eastern Iowa, northwest Illinois and far northeast Missouri. Plentiful moisture was interacting with lift and vort maxes rotating around the low, which was leading either to a more widespread def-zone rainfall, or scattered clusters of heavy rain and even thunderstorms. However, some have been lucky enough to get underneath some sunshine over the past 1-2 hours, which has primarily been occurring east of the Mississippi. Temperatures varied considerably due to the varying weather, with values as of 2 PM ranging from 64 in Savanna to 74 in Macomb. && .SHORT TERM...(This Evening through Friday) ISSUED AT 238 PM CDT Thu Oct 7 2021 [Key Messages] *Threat of showers and isolated thunderstorms continues through Friday, improvement later in the day. *Areas of fog possible tonight/Friday morning [Discussion] The main concern in the short term period continues to be the progression and evolution of upper level low. Guidance progs the upper level low to begin progressing northeast this afternoon, with placement in the Great Lakes Friday evening. As it progresses northeast, moisture and pockets of cyclonic vorticity will continue to stream into the area and interact with the def zone on the northwest side of the low track. This def zone, which is currently in place from east central Iowa into south central Wisconsin, will pivot from a north-south orientation, to more of a northwest-southeast orientation through tomorrow before eventually exiting. Because this transition is going to be occurring over our area through tonight, some showers/storms that develop this afternoon/evening will be very slow moving or stationary at times. With that in mind, heavy rainfall will be a concern with stronger showers/storms. PWAT stream into the area in a TROWEL-like feature with the low has values in the 1.30-1.60 range, which will persist through tomorrow. Thankfully, given the widespread drought conditions the risk of flash flooding is low. There will be a risk of some funnel clouds with showers or storms that develop in an area that has seen sunshine. Current mesoanalysis points much of this non-supercell tornado threat more into central and southern Illinois where there are pockets of stronger lift and CVA, but this will be something to monitor through the evening. The most favored part of our area for this potential will be along and east of the Mississippi River where sunshine has been out longer. Otherwise, any risk for other severe hazards is low. The upper level low will shift northeast of the area through Friday, with precipitation chances gradually waning from south to north through the daytime. Some fog will be possible across the area Friday morning given weak surface flow and the amount of surface moisture present, but think cloud cover will be enough to keep dense fog at bay. Clouds will also follow the system with most expected to see sunshine by the late afternoon/evening. Temperatures will be warmest in southeast Iowa and northeast MO where clearing will take place first. Here, PM highs will be in the upper 70s to near 80. Values decrease to near 70 heading into north central Illinois. .LONG TERM...(Friday Night through Thursday) ISSUED AT 238 PM CDT Thu Oct 7 2021 The current 500 MB trough across the Midwest exits into the Great Lakes Friday night. This will result in some lingering POPS across far northwest Illinois counties Friday night. In the wake of this trough, 500 MB shortwave ridging will build across the area for Saturday. Warm advection will occur through the day but high clouds spilling into the area ahead of a intensifying surface low in the Northern Plains will limit the amount of warm across the area. Additionally, surface winds will be more southeasterly ahead of this storm system which is not a wind direction noted with warm temperatures. Winds will increase through the day as the pressure gradient across the area strengthens through the day. Winds with gusts over 30 MPH are possible. High temperatures on Saturday are forecast to range from the upper 70s to mid 80s across the area from north of south. The ridge axis will pass to our east Saturday night with the flow aloft becoming more southwesterly. The 500 MB pattern across the Plains will remain southwesterly across the area with ridging over the southeastern US and a series of 500 MB troughs across the western US. This will lead to a series of 500 MB shortwaves and fronts moving ejecting out of the trough toward the Upper Midwest leading to a more advective pattern. Sunday through the end of the long term will have daily chances of precipitation with a shortwave and frontal passage about every 24 hours. The forecast will not be a washout a there will be periods of ridging and dry weather in between each shortwave. Each period will also have the potential to be breezy with strong pressure rise/fall couplets in the wake of these storm systems. For the time being, the best chance for rain is Monday into Monday night as a shortwave passes to our south from Missouri into northeast Illinois. Sunday will be another warm and windy day as a warm front lifts across the area Saturday night with region in the warm sector for most of the day. A shortwave on Sunday and attendant cold front will move across the area later in the day and bring slight chances of showers and storms to the area but the better lift will remain to our north. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1224 PM CDT Thu Oct 7 2021 An upper level low currently in place over eastern Missouri and southwest Illinois will slowly move northeast through Friday, and will provide a continuous stream of moisture and lift into the area. This means low ceilings, visibilities and periods of rain and and isolated thunderstorm will remain a concern for much of the upcoming TAF period. Current observations and trends favor an improvement from majority IFR to MVFR and VFR conditions this afternoon and evening. An additional surge of moisture and low ceilings will return tonight mainly for KDBQ and potentially KCID, with lower confidence for KMLI/KBRL. More widespread improvement to VFR will be seen late Friday morning as the low quickly departs. Winds will remain light & variable through the period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Cousins AVIATION...Speck
Hazardous weather outlook, Oct 7, 2:43 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 243 PM CDT Thu Oct 7 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 243 PM CDT Thu Oct 7 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will occur across the area at times this afternoon through tonight. While severe storms are not expected, lightning will be a hazard and some storms will produce locally heavy downpours with reduced visibility. Areas of fog will be possible tonight across southeast Iowa, northeast Missouri and west central Illinois. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are possible over the area Monday, and again Wednesday. It is too early to determine the threat for severe storms at this time. .SPOTTER INFORMATION STATEMENT... Speck
In the hours before
Local storm report, Oct 7, 3:48 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT THU OCT 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HEAVY RAIN 3 N STOCKTON 42.40N 90.00W
10/07/2021 M1.80 INCH JO DAVIESS IL CO-OP OBSERVER
RAINFALL PAST 12 HRS.
&&
GROSSLocal storm report, Oct 7, 4:04 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT THU OCT 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HEAVY RAIN CAMBRIDGE 41.30N 90.20W
10/07/2021 M1.60 INCH HENRY IL TRAINED SPOTTER
RAINFALL TOTAL TODAY.
&&
GROSSSpecial weather statement, Oct 7, 6:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT Thu Oct 7 2021
IAZ051>053-080000-
Linn IA-Benton IA-Jones IA-
611 PM CDT Thu Oct 7 2021
...Slow moving showers with heavy rain will impact portions of
southeastern Benton, west central Jones and central Linn Counties
through 700 PM CDT...
At 606 PM CDT, Doppler radar was tracking slow moving rain showers
producing heavy rain along a line extending from near Van Horne to
Palo, Hiawatha, Marion and Springville. These showers were nearly
stationary.
HAZARD...Heavy rainfall of 1 to 2 inches. Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor flooding of rural and urban creeks, urban areas,
streams and low lying areas.
Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Robins, Atkins, Springville, Palo,
Shellsburg, Newhall, Van Horne, Bertram, Whittier, Toddville, Viola,
Matsell Bridge Natural Area, Pleasant Creek State Recreation Area,
Squaw Creek Park, Marion Airport, Paralta and Morgan Creek Park.
This includes Interstate 380 between mile markers 18 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these stationary showers and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4195 9210 4210 9208 4215 9136 4195 9137
TIME...MOT...LOC 2306Z 245DEG 3KT 4204 9180
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
McClureNearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.